Paracetamol-induced fixed drug eruption presenting as eyelid
Paracetamol is a commonly prescribed analgesic-antipyretic agent in all age group of patients. FDE due to paracetamol is not very common but it is well reported in literature for all age groups. Published in the Indian Journal of Ophthalmology, the authors report a case of a 7-year-old male with FDE due to paracetamol involving upper eyelid and presenting as an eyelid skin necrosis.

A 7-year-old male child presented with history of painful left upper eyelid swelling with overlying skin excoriation and ulceration of 3 days duration. There was history of associated fever that was treated with antipyretics.

On examination he had left upper eyelid erythema and edema causing mild ptosis along with a well-defined area of bluish-purple discoloration of the lateral upper eyelid skin. His visual acuity was 20/20 in both eyes and anterior and posterior segments were normal.

Ocular movements were full and free. Diagnosis of left eye pre-septal cellulites was made and he was prescribed oral antibiotics. After 3 days there was no improvement in the eyelid swelling and erythema and there was sloughing of the lateral eyelid skin epidermis and the underlying dermis appeared necrotic.

A provisional diagnosis of eyelid skin necrotizing fasciitis was made, secondary to preseptal cellulitis. Scrapping from necrotic eyelid skin tissue was sent for microscopy and culture the reports of which were negative.

On further enquiry, parents gave history of similar episode of eyelid swelling associated with fever in the past. It subsided on its own after the resolution of the fever. The febrile episodes were treated with paracetamol each time. In view of similar chronological events in each febrile episode and same site of recurrence of the lesion and absence of any other associated systemic illness, possibility of FDE due to antipyretic paracetamol was thought of.

Using Naranjo ADR probability scale and WHO-UMC causality system, casual relationship between paracetamol intake and FDE was established. Allergy screening test by serum radioimmunoassay was done and that showed allergy to paracetamol. Paracetamol was discontinued and parents were counselled to avoid use of it for any febrile episodes in future. The eyelid skin lesion healed with hyperpigmentation.

Read more at: https://pxmd.co/Te86B
Like
Comment
Share